Dedekind sums and class numbers

Bruce C. Berndt, Ronald J. Evans

Research output: Contribution to journalArticlepeer-review


Formulas for the class number of an imaginary quadratic number field are proved. Some of these formulas were previously established by Berndt and by Goldstein and Razar with the use of analytic methods. The proofs given here use Dirichlet's classical class number formula, but otherwise the proofs are completely elementary. A key ingredient in the proofs is the reciprocity theorem for Dedekind-Rademacher sums.

Original languageEnglish (US)
Pages (from-to)265-273
Number of pages9
JournalMonatshefte für Mathematik
Issue number4
StatePublished - Dec 1977

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Dedekind sums and class numbers'. Together they form a unique fingerprint.

Cite this